Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 97, NWS Pittsburgh, PA

July 8, 2003Monongalia County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 9:49 AM EDT for Monongalia County, West Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 9:49 AM EDT (13:49 UTC)
Expired
Jul 8, 2003, 11:45 AM EDT
In force
116 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 1.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 081353
FFWPBZ
WVC061-081545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
949 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONONGALIA COUNTY IN WEST VIRGINIA

* UNTIL 1145 AM EDT

* AT 949 AM EDT...MONONGALIA COUNTY EMERGENCY MANAGEMENT OFFICIALS
  REPORTED FLOODING CONTINUING ACROSS MONONGALIA COUNTY...ESPECIALLY
  IN THE TYRONE AREA AND IN THE CITY OF MORGANTOWN.

* OTHER LOCATIONS IN THE WARNING INCLUDE...GRANVILLE AND STAR CITY...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 8:30 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 8, 8:30 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 AM EDT TUE JUL 8 2003

PER LATEST RADAR DATA, HAVE DISCONTINUED THE SEVERE THUNDERSTORM WATCH.
PER RECENT HEAVY RAIN, HOWEVER, WILL KEEP FLOOD WATCH GOING THROUGH
TONIGHT. PER SATELLITE DATA, THERE MAY NOT BE MUCH SUNSHINE UNTIL THIS
AFTERNOON. CONSEQUENTLY THUNDERSTORMS MAY NOT RE-FIRE UNTIL MID OR LATE
AFTERNOON. PER RUC, AN EAST-WEST THETA-E BOUNDARY MAY STRENGTHEN LATER
TODAY. THERE CAN BE SOME MOISTURE FLUX CONVERGENCE OVER THE UPPER OHIO
VALLEY LATER TODAY ALSO.

THE ETA SHOWS A LOW PRESSURE CENTER MOVING THROUGH THE OHIO VALLEY
TONIGHT INTO WEDNESDAY. SO ANOTHER REASON, THUNDERSTORMS SHOULD BECOME
LIKELY AGAIN TONIGHT INTO WEDNESDAY. THIS MAY NECESSITATE EXTENDING THE
FLOOD WATCH.

THE GFS SHOWS THE NEXT ROUND OF CONCENTRATED THUNDERSTORMS CAN BE
THURSDAY.  ...GIORDANO

.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
PA...FLOOD WATCH TODAY AND TONIGHT.
WV...FLOOD WATCH TODAY AND TONIGHT.
Hazardous weather outlook, Jul 8, 5:18 AM EDT, 4 hours 31 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jul 8, 7:48 AM EDT, 2 hours 1 minute before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

FOR NOW, ALL THE THUNDERSTORMS HAVE DECREASED BELOW SEVERE LIMITS.
Local storm report, Jul 8, 8:09 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
809 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 AM    GIBSONIA                  PA   WIND DAMAGE
07/08/03   ALLEGHENY                      LARGE BRANCHES DOWN.
                                          REPORTED BY PUBLIC

0700 AM    WEIRTON                   WV   FLASH FLOODS
07/08/03   HANCOCK                        FLOODING KINGS CREEK.
                                          REPORTED BY LAW ENFORCEMENT

0700 AM    CHESTER                   WV   WIND DAMAGE
07/08/03   HANCOCK                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0700 AM    WEIRTON                   WV   WIND DAMAGE
07/08/03   HANCOCK                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0650 AM    COLLIERS                  WV   WIND DAMAGE
07/08/03   BROOKE                         TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0700 AM    WASHINGTON                PA   WIND DAMAGE
07/08/03   WASHINGTON                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0700 AM    FREDERICKSTOWN            PA   WIND DAMAGE
07/08/03   WASHINGTON                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0756 AM    KINGWOOD                  WV   FLASH FLOODS
07/08/03   PRESTON                        STREAM FLOODING. REPORTED
                                          BY LAW ENFORCEMENT
Local storm report, Jul 8, 8:26 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
826 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    CAARMICHAELS              PA   FLASH FLOODS
07/08/03   GREENE                         STREAM FLOODING. REPORTED
                                          BY LAW ENFORCEMENT

0825 AM    HANOVER                   PA   FLASH FLOODS
07/08/03   BEAVER                         ROAD WASHED OUT. REPORTED
                                          BY LAW ENFORCEMENT

0815 AM    PERRYOPOLIS               PA   FLASH FLOODS
07/08/03   FAYETTE                        STREAM FLOODING. REPORTED
                                          BY LAW ENFORCEMENT
Local storm report, Jul 8, 8:39 AM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
839 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    COUNTYWIDE                WV   FLASH FLOODS
07/08/03   TUCKER                         STREAMS OVER BANKS
                                          THROUGHOUT COUNTY. REPORTED
                                          BY LAW ENFORCEMENT
Local storm report, Jul 8, 8:54 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
854 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    BEAVER FALLS              PA   WIND DAMAGE
07/08/03   BEAVER                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT
Local storm report, Jul 8, 9:30 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
930 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    CADIZ                     OH   WIND DAMAGE
07/08/03   HARRISON                       TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT

1130 PM    NEW PHILADELPHIA          OH   WIND DAMAGE
07/07/03   TUSCARAWAS                     TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT

1110 PM    LORE CITY                 OHIO   WIND DAMAGE
07/07/03   GUERNSEY                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

1045 PM    CAMBRIDGE                 OH   WIND DAMAGE
07/07/03   GUERNSEY                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:53 AM EDTSevere Thunderstorm WarningPBZHancock37 min
Jul 8, 5:04 AM EDTSevere Thunderstorm WarningPBZHancock56 min
Jul 8, 6:27 AM EDTSevere Thunderstorm WarningPBZBrooke33 min
Jul 8, 6:33 AM EDTFlash Flood WarningPBZMonongalia3 hr
Jul 8, 6:38 AM EDTFlash Flood WarningPBZPreston3 hr
Jul 8, 6:50 AM EDTSevere Thunderstorm WarningPBZHancock55 min
Jul 8, 6:52 AM EDTFlash Flood WarningPBZHancock3 hr
Jul 8, 7:59 AM EDTFlash Flood WarningPBZTucker3 hr
Jul 8, 9:40 AM EDTFlash Flood WarningPBZPreston2 hr
Jul 8, 7:21 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock39 min

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.